Missouri, 2001

Hail and Damaging Winds in Missouri, August 30, 2001

August 30, 2001 · NWS EAX · 7 events in 6 counties and zones

5 hail, 2 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 30, 1:45 AM CST, 11 hours 4 minutes earlier.

Area forecast discussion, Aug 30, 1:45 AM CST, 11 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
245 AM CDT THU AUG 30 2001

TONITES FCST CHALLENGES MAINLY DEAL WITH POSITION AND TIMING OF NRN
PLAINS FRNT.  AND TEMPS.

CONVECTION FIRING IN NEB ON OUTFLOW AHD OF MAIN FRNT...BEING HELD
TGETHER BY LLVL JET. IF IT HOLDS TOGETHER...SHUD REACH NWRN PORTIONS
OF CWA BY SUNRISE AND THEN SLIDE EAST. INSTABILITY THIS MORNING NOT
SO GREAT...SO AS LLVL JET DIMINISHES WOULD EXPECT THIS TO BREAK UP
EARLY. SOME DISCREPANCY BETWEEN THE AVN/ETA ON TIMING OF FRONT LATER
TDY. WILL PLAN ON GOING WITH COMPROMISE SOLUTION...AND FIGURE IT
SHUD BE SITTING AROUND STJ BY 00Z. LI/S ARE -5 TO -6 AND CAPES
SITTING AROUND 2500 J/KG...BUT UPPER SUPPORT IS SHAKY. FEEL THE BEST
CHCS FOR SVR WOULD BE IN THE NWRN ZONES WHERE CONVERGENCE AHD OF
FRNT IS THE BEST...WITH KC METRO AT THE SOUTHERNMOST EXTENT. SFC AND
H8 FRONT MOVE RIGHT ON OUT...AND WILL ONLY INCLUDE MORNING POPS IN
EXTREME SRN ZONES FOR FRI MORNING.  WONT GO ANY HIER THAN 40/50 POPS
FOR ALL.

AVN TRYING TO RUIN THE WEEKEND WITH SOME CONVECTIVE FEEDBACK LOOKING
SHTWV/S MOVING OUT OF THE HIGH PLAINS. AND THE ETA IS RELUCTANT TO
DRY THINGS OUT BEHND THE FRNT.  FOR NOW WILL NOT INTRODUCE PCPN
CHCS...WILL WAIT FOR ANOTHER MDL RUN.

GOING FCST HAS A GOOD HANDLE ON TEMPERATURES. SOME CONCERN THAT ETA
MAY BE MORE ON TRACK WITH LESS COOLING ON FRIDAY...SO WILL ADD A
COUPLE DEGREES. OTRW NO CHANGES PLANNED.

.EAX...
KS...NONE.
MO...NONE.

LVQ

In the hours before

Local storm report, Aug 30, 9:53 AM CST, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1053 AM CDT THU AUG 30 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0700 PM    2 SE BOONVILLE            MO   .88 INCH HAIL
08/29/01   COOPER                         REPORTED BY PUBLIC TO
                                          LOCAL RADIO STATION.
                                          OCCURRED ON HIGHWAY 87
                                          NEAR INTERSTATE 70.

0700 PM    5 W WOOLDRIDGE            MO   .88 INCH HAIL
08/29/01   COOPER                         REPORTED BY PUBLIC TO
                                          LOCAL RADIO STATION.
                                          OCCURRED HAL MILE SOUTH
                                          OF INTERSTATE 70 ON
                                          GOOCHES MILL ROAD.

0700 PM    5 E BOONVILLE             MO   WIND DAMAGE
08/29/01   COOPER                         REPORTED BY PUBLIC TO
                                          LOCAL RADIO STATION.
                                          TREE BLOCKING HIGHWAY
                                          90 EAST OF BOONVILLE.
Special weather statement, Aug 30, 10:50 AM CST, 1 hour 59 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1150 AM CDT THU AUG 30 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

FORECAST: WIDELY SCATTERED THUNDERSTORMS WILL LIKELY DEVELOP OVER
EXTREME NORTHWESTERN PORTIONS OF MISSOURI EARLY THIS AFTERNOON.
THUNDERSTORMS WILL LIKELY FORM A BROKEN LINE OF STORMS AND DROP TO
THE SOUTHEAST DURING THE AFTERNOON. AS THIS LINE DROPS TO THE SOUTH...
STORMS WILL INCREASE IN COVERAGE AND INTENSITY. SOME STORMS WILL BE
CAPABLE OF PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL WILL
ALSO BE A THREAT. SEVERE STORMS WILL BE MOST LIKELY BETWEEN 3 PM AND
9 PM.

DISCUSSION:  A COLD FRONT STRETCHED FROM NEAR LA CROSSE WISCONSIN TO
OMAHA TO HILL CITY KANSAS LATE THIS MORNING. THIS FRONT WILL MOVE TO
THE SOUTH DURING THE AFTERNOON. THIS FRONT AND OTHER BOUNDARIES
CAUSED BY THUNDERSTORMS OVERNIGHT WILL TRIGGER STORM DEVELOPMENT
THIS AFTERNOON. A VERY DEEP LAYER OF MOISTURE OVER THE REGION WILL
CONTRIBUTE TO SEVERE STORM POTENTIAL. LOCALIZED DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREAT.

ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH
Special weather statement, Aug 30, 12:00 PM CST, 49 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-311100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CDT THU AUG 30 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

FORECAST: THUNDERSTORMS HAVE BEGUN TO FOR ALONG THE IOWA MISSOURI
BORDER EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL LIKELY
ORGANIZE INTO A BROKEN LINE OF STORMS AND DROP TO THE SOUTHEAST
DURING THE AFTERNOON. AS THIS LINE DROPS TO THE SOUTH... STORMS WILL
INCREASE IN COVERAGE AND INTENSITY. SOME STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL WILL ALSO BE A
THREAT. SEVERE STORMS WILL BE MOST LIKELY BETWEEN 3 PM AND 9 PM.

DISCUSSION:  A COLD FRONT STRETCHED FROM NORTHEAST IOWA TO WEST
CENTRAL KANSAS EARLY THIS AFTERNOON. THIS FRONT WILL MOVE TO THE
SOUTH DURING THE AFTERNOON. THIS FRONT AND OTHER BOUNDARIES CAUSED
BY THUNDERSTORMS OVERNIGHT WILL TRIGGER STORM DEVELOPMENT THIS
AFTERNOON. A VERY DEEP LAYER OF MOISTURE OVER THE REGION WILL
CONTRIBUTE TO SEVERE STORM POTENTIAL. LOCALIZED DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREAT.

OUTLOOK:  QUIET WEATHER IS EXPECTED THIS WEEKEND AS COOL CANADIAN
HIGH PRESSURE BUILDS INTO THE MIDWEST.

ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH
Special weather statement, Aug 30, 12:31 PM CST, 18 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-043
>046-053-054-311100-

HAZARDOUS WEATHER OUTLOOK...CORRECTION TO START TIME OF SVR AND TYPO
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
131 PM CDT THU AUG 30 2001

...SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND THIS EVENING...

FORECAST: THUNDERSTORMS HAVE BEGUN TO FORM ALONG THE IOWA MISSOURI
BORDER EARLY THIS AFTERNOON. THESE THUNDERSTORMS WILL LIKELY
ORGANIZE INTO A BROKEN LINE OF STORMS AND DROP TO THE SOUTHEAST
DURING THE AFTERNOON. AS THIS LINE DROPS TO THE SOUTH... STORMS WILL
INCREASE IN COVERAGE AND INTENSITY. SOME STORMS WILL BE CAPABLE OF
PRODUCING WIND GUSTS IN EXCESS OF 70 MPH. LARGE HAIL WILL ALSO BE A
THREAT. SEVERE STORMS WILL BE MOST LIKELY BETWEEN 2 PM AND 9 PM.

DISCUSSION:  A COLD FRONT STRETCHED FROM NORTHEAST IOWA TO WEST
CENTRAL KANSAS EARLY THIS AFTERNOON. THIS FRONT WILL MOVE TO THE
SOUTH DURING THE AFTERNOON. THIS FRONT AND OTHER BOUNDARIES CAUSED
BY THUNDERSTORMS OVERNIGHT WILL TRIGGER STORM DEVELOPMENT THIS
AFTERNOON. A VERY DEEP LAYER OF MOISTURE OVER THE REGION WILL
CONTRIBUTE TO SEVERE STORM POTENTIAL. LOCALIZED DAMAGING WINDS AND
LARGE HAIL ARE THE MAIN THREAT.

OUTLOOK:  QUIET WEATHER IS EXPECTED THIS WEEKEND AS COOL CANADIAN
HIGH PRESSURE BUILDS INTO THE MIDWEST.

ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT
HTTP://WWW.CRH.NOAA.GOV/EAX

KOCH

The radar

The Pleasant Hill radar (KEAX), 118 km away, was scanning. The volume nearest the first event began at 18:50 UTC.

Open the radar archive at this moment

Event by event

5 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Clinton

When
August 30, 12:49 PM CST
Where
Clinton County, 8 mi N of Cameron
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.867, -94.200

Hail, De Kalb

When
August 30, 1:05 PM CST
Where
De Kalb County, 3 mi E of Osborn
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
39.750, -94.317

Hail, Clinton

When
August 30, 1:45 PM CST
Where
Clinton County, 5 mi SSE of Gower
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.550, -94.567

Thunderstorm Wind, Jackson

When
August 30, 2:15 PM CST
Where
Jackson County, Kansas City
Measured
52 kt (60 mph)
Property damage
$15,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
39.083, -94.567

A roof collapsed due to high winds and heavy rains.

Hail, Livingston

When
August 30, 2:23 PM CST
Where
Livingston County, Farmersville
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
39.967, -93.533

Hail, Ray

When
August 30, 3:35 PM CST
Where
Ray County, 8 mi NE of Richmond
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.367, -93.883

Thunderstorm Wind, Chariton

When
August 30, 3:45 PM CST
Where
Chariton County, 5 mi NW of Mendon
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
39.650, -93.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, August 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5264909, 5264911, 5264910, 5264912, 5264913, 5264914, 5264908.